Georgia, 2006

Tornado and Damaging Winds in Georgia, December 25, 2006

December 25, 2006 · NWS TAE · 3 events in 2 counties and zones

Isolated supercells formed ahead of a squall line that moved across southern Georgia during the predawn hours of Christmas Day.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$365,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

Isolated supercells formed ahead of a squall line that moved across southern Georgia during the predawn hours of Christmas Day.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Dec 25, 1:50 AM EST, 10 minutes earlier.

Area forecast discussion, Dec 25, 1:50 AM EST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
150 AM EST MON DEC 25 2006

.SYNOPSIS...SFC LOW CONTINUES TO WIND UP OVER THE N CENTRAL GULF
LATE THIS EVENING...WITH A LARGE AREA OF LIGHT TO MODERATE RAIN WITH
A FEW EMBEDDED THUNDERSTORMS AFFECTING THE CWA. THUS FAR...RAINFALL
AMOUNTS HAVE GENERALLY BEEN AROUND ONE HALF OF AN INCH OR LESS AS OF
10 PM EST... EXCEPT SOME COASTAL AREAS OF THE FLORIDA BIG BEND HAVE
RECEIVED SUBSTANTIALLY HIGHER AMOUNTS. THE APALACHICOLA APPEARS TO
BE THE JACKPOT...AS THEY HAVE ACCUMULATED 3.24 INCHES THUS FAR. WITH
SEVERAL MORE HOURS OF RAIN TO GO...STILL EXPECT MOST AREAS TO
RECEIVE A SOLID 1 TO 2 INCHES...WITH SOME 3 TO 5 INCH AMOUNTS AT
SOME NEAR COASTAL AREAS. OVER THE COASTAL WATERS...WINDS AND SEAS
CONTINUE TO INCREASE...AND ARE NOW AT ADVISORY LEVELS OVER JUST
ABOUT THE ENTIRE MARINE AREA.

&&

.SHORT TERM...FCST CONTINUES TO BE GENERALLY RIGHT ON TRACK...WITH
ABOUT THE ONLY DISAPPOINTMENT BEING THE LOWER THAN EXPECTED
CONTRIBUTION IN PRECIPITATION FROM THE ISENTROPIC LIFT
COMPONENT...ESPECIALLY ACROSS GA AND AL. IN THE LONG RUN...
HOWEVER...STILL EXPECT A GENERAL 1 TO 2 INCHES...BUT THE HIGHEST
AMOUNTS OVER 3 INCHES WILL BE OVER AREAS TO THE SOUTH ACROSS THE FL
BIG BEND AND PANHANDLE. AS THE SFC LOW CONTINUES TO DEVELOP AND
EJECT OUT TO THE NE...IT WILL SWING ITS COLD FRONT THROUGH THE
REGION TODAY...WITH THE RAINFALL GRADUALLY WINDING DOWN FROM W TO E
ACROSS THE AREA. WRAP AROUND MOISTURE FROM THE UPPER LOW BEHIND THE
COLD FRONT COULD STILL PRODUCE A LIGHT SHOWER OR TWO LATER TODAY OR
TONIGHT...BUT NO ADDITIONAL SIGNIFICANT PRECIPITATION IS EXPECTED.
COOLER AND DRIER AIR WILL BUILD IN ON TUESDAY...WITH A LIGHT FREEZE
POSSIBLE ACROSS THE INTERIOR ON TUESDAY NIGHT.

&&

.LONG TERM...AFTER A GENERALLY FAIR AND DRY MID WEEK...CONFIDENCE
CONTINUES TO GROW THAT THE NEXT LOW PRESSURE SYSTEM WILL AFFECT THE
REGION BY FRIDAY OR SATURDAY...WITH YET ANOTHER SIGNIFICANT RAINFALL
POSSIBLE. THIS IS FINALLY BEGINNING TO LOOK LIKE A MORE TYPICAL EL
NINO PATTERN ACROSS THE SOUTHEAST U.S....WITH A VERY ACTIVE AND
PROGRESSIVE SUBTROPICAL JET STREAM...AND IF IT CONTINUES...WE COULD
MAKE SOME INROADS INTO OUR DROUGHT SITUATION.

&&

.AVIATION...LOW PRESSURE IS MOVING ONSHORE ALONG THE NORTHERN GULF
COAST EARLY THIS MORNING...WHILE THE WARM FRONT AHEAD OF IT IS
MOVING NORTHWARD ACROSS THE FLORIDA BIG BEND AND PANHANDLE...AND
WILL MOVE INTO SOUTHWEST AND SOUTH CENTRAL GEORGIA BY DAYBREAK.
RADAR ESTIMATES WINDS AOA 1THSND FT S-SE 30 TO 35 KTS...AND GUSTY SE
SFC WINDS 10 TO 20 KTS ARE BEING REPORTED FOLLOWING THE PASSAGE OF
THE WARM FRONT...WITH A FEW GUSTS OVER 30 KTS IN SOME OF THE MORE
INTENSE SHOWERS. MOST THUNDERSTORM ACTIVITY WILL REMAIN OFFSHORE OR
NEAR THE COAST WHERE THE INSTABILITY IS THE GREATEST. AS THE LOW
CONTINUES TO MOVE RAPIDLY NE TODAY...PRECIPITATION WILL DIMINISH
ACROSS AREA FROM WEST TO EAST 12Z-18Z. EXPECT PERIODS OF MVFR TO
LIFR CIGS AND VSBYS IN RA AT ABY...VLD AND TLH UNTIL AFTER
12Z...WITH MVFR CIGS PERSISTING ACRS THE AREA UNTIL AT LEAST 00Z.

&&

.MARINE...NOW THAT SCA CONDITIONS HAVE BECOME ESTABLISHED ACROSS THE
COASTAL WATERS...THEY WILL LIKELY RETAIN THEIR GRIP OVER THE MARINE
AREA INTO TUESDAY...BEFORE BUILDING HIGH PRESSURE PROVIDES SOME
RELIEF.

&&

.FIRE WEATHER...NO CONCERNS.

&&

.PRELIMINARY POINT TEMPS/POPS...
TALLAHASSEE  68  48  54  29  59 /  60  20  10   0   0
PANAMA CITY  68  49  55  34  59 /  30  20  10   0   0
DOTHAN       67  45  51  32  57 /  30  20  10   0   0
ALBANY       70  47  52  33  58 /  60  20  10   0   0
VALDOSTA     70  49  54  33  59 /  80  20  10   0   0
CROSS CITY   74  53  60  32  61 /  90  20  10   0   0

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.
GM...SCA ALL LEGS.

&&

AVIATION/FIRE WX...DUVAL
PUBLIC/MARINE...GOULD
Hazardous weather outlook, Dec 24, 3:07 AM EST, 22 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
307 AM EST SUN DEC 24 2006

ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-
GMZ750-755-770-775-251100-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-COASTAL WALTON-
HOLMES-WASHINGTON-JACKSON-BAY-CALHOUN-GULF-FRANKLIN-GADSDEN-LEON-
JEFFERSON-MADISON-LIBERTY-WAKULLA-TAYLOR-LAFAYETTE-DIXIE-QUITMAN-
CLAY-RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-
IRWIN-EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT TO 20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL EXTENDING FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL EXTENDING FROM
20 TO 60 NM-
307 AM EST SUN DEC 24 2006 /207 AM CST SUN DEC 24 2006/

THIS OUTLOOK IS FOR SOUTHEAST ALABAMA...NORTHWEST FLORIDA...SOUTH
CENTRAL GEORGIA...SOUTHWEST GEORGIA AND GULF OF MEXICO.

.DAY ONE...TODAY AND TONIGHT...
A DEVELOPING LOW PRESSURE SYSTEM OVER THE WESTERN GULF OF MEXICO
WILL HEAD NORTHEASTWARD TOWARDS THE REGION TODAY. RAIN IS EXPECTED
TO BREAK OUT ACROSS THE AREA FROM SOUTHWEST TO NORTHEAST BEGINNING
DURING THE EARLY AFTERNOON HOURS. THIS RAIN WILL BECOME HEAVY AT
TIMES TONIGHT WITH WIDESPREAD 1 TO 2 INCH RAINFALL TOTALS
EXPECTED...WITH SOME AREAS EXPERIENCING UP TO 3 TO 4 INCHES. THE
HIGHEST RAINFALL TOTALS ARE FORECAST TO FALL ACROSS OUR NORTHERN GA
AND AL COUNTIES. ALSO...SOME STRONG THUNDERSTORMS WILL BE POSSIBLE
LATER TONIGHT AND ON MONDAY...WITH THE GREATEST THREAT NEAR THE
COAST OF THE FLORIDA BIG BEND AND PANHANDLE...AS WELL AS OUT INTO
THE GULF WATERS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
AS THE COLD FRONT MOVES THROUGH ON MONDAY...THE RAIN WILL TAPER
OFF AND END FROM WEST TO EAST ACROSS THE REGION...WITH JUST A FEW
SHOWERS LEFT BEHIND THAT MAY LINGER INTO MONDAY NIGHT. MUCH OF THE
REMAINDER OF THE WEEK SHOULD BE COOLER AND DRIER...BEFORE THE NEXT
LOW PRESSURE SYSTEM APPROACHES FROM THE WEST BY FRIDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME...ALTHOUGH
PHONED IN REPORTS OF RAINFALL TOTALS WILL BE VERY WELCOME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN TALLAHASSEE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/TAE.

17-GOULD

In the hours before

Special weather statement, Dec 24, 8:27 PM EST, 5 hours 33 minutes before
FLZ017-027-250215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
827 PM EST SUN DEC 24 2006

...BAND OF HEAVY RAIN AND GUSTY WINDS MOVING ACROSS GADSDEN
AND LEON COUNTIES...

AT 820 PM EST...DOPPLER RADAR INDICATED A NEARLY NORTH TO SOUTH BAND
OF HEAVY SHOWERS LOCATED FROM SOUTHWEST GADSDEN COUNTY SOUTH-
SOUTHEAST THROUGH BLOXHAM TO THE WAKULLA-LEON COUNTY BORDER NEAR
OTTER CAMP. THIS LINE WAS MOVING EAST-NORTHEAST AT 15 MPH AND
GENERATING LOCALLY HEAVY RAINFALL AND WINDS TO 30 MPH WITH HIGHER
GUSTS. A THUNDERSTORM IS POSSIBLE. THIS LINE WILL MOVE EAST TOWARDS
DOWNTOWN TALLAHASSEE IN THE NEXT 15 TO 20 MINUTES...ALTHOUGH
IT MAY WEAKEN SOME BY THEN.

RESIDENTS AND ESPECIALLY MOTORISTS SHOULD REMAIN VIGILANT TO THE
WEATHER THROUGHOUT CHRISTMAS EVE.

BLOCK
Special weather statement, Dec 24, 8:51 PM EST, 5 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
851 PM EST SUN DEC 24 2006

FLZ015-026-250245-
FRANKLIN-LIBERTY-
851 PM EST SUN DEC 24 2006

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR FRANKLIN AND GULF
COUNTIES INCLUDING ST GEORGE ISLAND AND THE SURROUNDING WATERS...

* UNTIL 945 PM EST (845 PM CST)

AT 846 PM EST (746 PM CST)...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED HEAVY SHOWERS AND A FEW EMBEDDED THUNDERSTORMS ALONG A
LINE EXTENDING FROM 15 MILES NORTH OF APALACHICOLA TO 9 MILES
SOUTHEAST OF APALACHICOLA...OR CENTRAL ST GEORGE ISLAND. THIS MOVING
EAST-NORTHEAST AT 25 MPH.

THIS LINE IS CAPABLE OF PRODUCING WINDS OF 30 TO 40 MPH...TORRENTIAL
DOWNPOURS WHICH MAY CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING
AREAS...AND OCCASIONAL CLOUD TO GROUND LIGHTNING. WATERSPOUTS ARE
ALSO POSSIBLE.

24-BLOCK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Ben Hill

When
December 25, 2:00 AM EST to 2:10 AM EST
Where
Ben Hill County, 8 mi E of Fitzgerald
Measured
55 kt (63 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
31.720, -83.114

Eight miles east of Fitzgerald on Glenn Merritt Road, several barns lost some tin off their roofs, and there were several trees and power lines down.

Thunderstorm Wind, Irwin

When
December 25, 2:00 AM EST
Where
Irwin County, Ocilla
Measured
55 kt (63 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
31.600, -83.250

Several downed trees and power lines reported in Ocilla. Several windows were blown out on Satilla Road.

Tornado, Ben Hill

When
December 25, 6:30 AM EST to 6:45 AM EST
Where
Ben Hill County, 4 mi E of Fitzgerald to Red Bluff
Rating
F1
Path length
11.25 mi
Path width
100 yd
Property damage
$300,000
Reported by
Emergency Manager
Coordinates
31.720, -83.182

The tornado touched down four miles east of Fitzgerald just south of Georgia Highway 206 and U.S. Highway 319. There were several areas along its northeasterly track where trees had been twisted off at approximately 15 feet above ground level. Debris from the initial touchdown was discovered three miles due north. The tornado touched down four times as evidenced by the sporadic damage. Two homes were destroyed, two homes were heavily damaged, and three irrigation pivots were destroyed. The tornado finally lifted at an old recreation area known as Red Bluff where roof damage was reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2006Every state in 2006This day in weather historyThe tornado archive for Georgia, 2006Warnings in Georgia, December 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 8283, 8284, 8282.